West Virginia, 2010

Flash Flood and Hail in West Virginia, July 18, 2010

July 18, 2010 · NWS RLX · 5 events in 2 counties and zones

Rounds of showers and thunderstorms were common from the 18th into the 19th. The area was in the humid air well south of a cold front sagging south from the Great Lakes Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rounds of showers and thunderstorms were common from the 18th into the 19th. The area was in the humid air well south of a cold front sagging south from the Great Lakes Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 12:51 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 18, 12:51 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
151 PM EDT SUN JUL 18 2010

.SYNOPSIS...
WE STAY ON SOUTHERN EDGE OF THE WESTERLIES THROUGH AT LEAST
THURSDAY...WITH SEASONABLY WARM TEMPERATURES...PASSING
DISTURBANCES...AND OCCASIONAL THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
A LITTLE BIT OF A BREAK WITH ONLY A FEW PINHEAD CELLS TO THE
EAST...BUT THE BREAK MAY NOT LAST TOO LONG. ATMOSPHERE HAS NOT
BEEN WORKED OVER AS EXTENSIVELY AS YESTERDAY WITH THE STRONGER MCS
THAT ROLLED THROUGH AS EVIDENCED BY THE CURRENT CIN ESTIMATES.
THEREFORE...COULD SEE CONVECTION FIRE AT ANY MOMENT...WITH CU
FIELDS NOW FORMING TO THE SOUTHWEST.

PREVIOUS DISCUSSION...
CHALLENGING FORECAST CONTINUES FOR OUR REGION WHICH LIES UNDER THE
SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE MAIN SYNOPTIC BOUNDARY IS
WELL NORTH OF OUR AREA AND HARD TO TIME UPPER DISTURBANCES CONTINUE
TO RIDE ACROSS OUR AREA. THE MODELS ARE QUITE NOISY IN THIS PATTERN.
ONE SUCH DISTURBANCE IS SEEN NOW IN THE FORM OF A CLUSTER OF
THUNDERSTORMS THAT HAVE DEVELOPED OVER SOUTHEAST OHIO...MOVING EAST.
ALTHOUGH THERE ARE LIKELY OUTFLOW BOUNDARIES ACROSS THE AREA FROM
PREVIOUS CONVECTION THAT MAY INFLUENCE THIS CLUSTER OF STORMS...THE
MOVEMENT OF THIS CLUSTER IS EXPECTED TO HAVE SOME SOUTHEAST
COMPONENT AS IT TRIES TO BUILD INTO THE MOIST FEED. THUS...CAT POPS
THIS MORNING MAINLY ACROSS THE NORTH...TRENDING TOWARD THE CENTRAL
WEST VIRGINIA MOUNTAINS BEFORE THE CLUSTER WEAKENS MID MORNING. WILL
ADD LOCALLY HEAVY RAINS TO THIS AREA.

BEYOND THIS...MAINLY A DIURNAL PATTERN FOR CONVECTION THIS AFTERNOON
IN THE QUITE MOIST AND UNSTABLE AIR. GOING GENERAL CHANCE POP THIS
AFTERNOON. NEXT UPPER FEATURE MODELS LATCH ONTO IS A SIGNIFICANT
UPPER LEVEL DISTURBANCE DROPPING SOUTHEAST FROM THE UPPER MIDWEST
TONIGHT. THIS DISTURBANCE ACTIVATES A MESOSCALE CONVECTIVE COMPLEX
VICINITY THE FRONT THIS AFTERNOON...THEN DROPS IT EAST SOUTHEAST
OVER OUR AREA LATER TONIGHT. RAISING POPS TO LIKELY...MAINLY
NORTHWEST HALF TONIGHT...BUT A STORM CANNOT BE RULED OUT ANYWHERE AT
ANY TIME. ALTHOUGH LOCALLY HEAVY RAINS ARE POSSIBLE...TOO EARLY TO
JUMP ON ANY AREAL FLOOD WATCH...GIVEN THE FEATURES ARE PROGRESSIVE.

GOING JUST A BIT ON THE COOLER SIDE OF GUIDANCE TODAY. THINK THERE
WILL BE MORE SUNSHINE BEHIND THIS MORNING CLUSTER OF STORMS. FOR
TONIGHT...DEFINITELY ON THE MILDER SIDE OF TEMP GUIDANCE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MODELS AGREE ON WELL MARKED WAVE CONTINUING THROUGH THE AREA MONDAY
MORNING TO EARLY AFTERNOON...AND A FEW HOURS FASTER COMPARED TO
PRIOR RUNS. MESOSCALE INFLUENCES WILL NO DOUBT MESS AROUND WITH
DETAILS OF EVENTUAL TIMING AND PLACEMENT...BUT WITH THAT YET TO BE
REVEALED...I HAVE PLACED THE HIGHEST POPS /LIKELY/ COINCIDING WITH
VORTICITY AXIS AS IT SWINGS THROUGH. CAPE VALUES OF 2000-3000 J/KG
EVIDENT IN MODELS...GFS AS USUAL THE HIGHEST WITH SOME LOCATIONS
EVEN AROUND 4000 J/KG MUCAPE. HOWEVER...WITH TIMING OF WAVE...LOTS
OF CLOUDS AROUND AND AGAIN...MESOSCALE INFLUENCES.

GIVEN THE ABOVE...WITH PRECIPITABLE WATER AROUND 2 INCHES AND
WSW-ENE VORTICITY AXIS SLOWING DOWN AS IT SINKS SOUTH...WILL HAVE TO
CONSIDER POTENTIAL FOR WATER PROBLEMS ESPECIALLY FOR AREAS THAT ARE
ALREADY WET FROM RECENT RAINS. NOT VERY MUCH SHEAR MONDAY...BUT WITH
SOUNDINGS SHOWING WIDE CAPE...UPDRAFT STRENGTH COULD LEND ITSELF TO
STRONG TO MARGINALLY SEVERE CLUSTERS OF STORMS.

WAVES NOT AS OBVIOUS IN THE MONDAY NIGHT THROUGH TUESDAY NIGHT
PERIOD...BUT GENERAL PATTERN SIMILAR. THAT IS...WE REMAIN IN THE
SOUTHERN PERIPHERY OF THE WESTERLIES...AND ANY WEAK WAVE WILL BE
ABLE TO HARNESS INSTABILITY OF OUR AIR MASS. UPSTREAM COMPLEXES WILL
BE ABLE TO ADVECT THROUGH OUR REGION.

I AGAIN USED BIAS CORRECTED CONSENSUS OF MODELS FOR HIGH
TEMPERATURES MONDAY-TUESDAY...WHILE OPTING FOR WARM SIDE OF GUIDANCE
FOR LOW TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
BELIEVE THIS FRONT WILL STALL ACROSS THE AREA FOR FEW DAYS NEXT
WEEK. KEPT CHANCE POPS THROUGH THURSDAY PER A SERIES OF UPPER
WAVES EXPECTED TO PASS ON TOP OF THIS BOUNDARY.

DECREASED POPS TO SLIGHT CHANCE THURSDAY NIGHT AND FRIDAY AS HIGH
PRESSURE BUILDS ACROSS THE GREAT LAKES REGION PUSHING THE BOUNDARY
FURTHER SOUTH OF THE AREA.

WENT WITH A BLEND OF BCSREF AND BCCONSAII FOR LOWS...AND BCGMOS
FOR HIGHS AS THEY REFLECT BETTER TEMP FLUCTUATIONS DUE TO CLOUD
COVER AND PCPN THROUGH THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED CB EXPECTED THROUGH THE EVENING WITH HIGH END MVFR/LOW
END VFR CEILINGS...WITH BRIEF IFR POSSIBLE IN STORMS. BOUNDARY
WILL SINK SOUTH TONIGHT BRINGING ANOTHER CHANCE OF CONVECTION
AFTER MIDNIGHT...AND WILL LINGER INTO MONDAY. HAVE CARRIED CB
THROUGH THE MAJORITY OF THE FORECAST. AMENDMENTS LIKELY WITH THE
NATURE OF THE DEVELOPING STORMS THAT ARE EXPECTED.

AFTER 18Z MONDAY...
IFR CONDITIONS POSSIBLE IN OCCASIONAL SHOWERS/THUNDERSTORMS THROUGH
MIDWEEK...BUT ESPECIALLY MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...26/JMV
SHORT TERM...MDP
LONG TERM...MDP/ARJ
AVIATION...26
Hazardous weather outlook, Jul 18, 3:27 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT SUN JUL 18 2010

KYZ103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-190830-
BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
427 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

POSSIBLE HEAVY RAINS FROM PERSISTENT THUNDERSTORMS MAY LEAD TO A
FLASH FLOOD WATCH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-102-OHZ066-067-075-076-083>087-190830-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
427 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

POSSIBLE HEAVY RAINS FROM PERSISTENT THUNDERSTORMS MAY LEAD TO A
FLASH FLOOD WATCH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 1:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SUN JUL 18 2010

WVZ015-027-181900-
CLAY WV-KANAWHA WV-
200 PM EDT SUN JUL 18 2010

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT NORTHERN
KANAWHA AND SOUTHERN CLAY COUNTIES...

AT 154 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE ALONG A
LINE FROM 5 MILES SOUTHWEST OF CLAY TO 12 MILES NORTHEAST OF
CHARLESTON TO 11 MILES NORTH OF CHARLESTON...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. SMALL HAIL IS ALSO POSSIBLE.

THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL CLAY COUNTY
AND NORTH CENTRAL KANAWHA COUNTY. THE SISSONVILLE AREA WILL ALSO BE
AFFECTED.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

...I-77 BETWEEN MILE MARKERS 110 AND 117 IN WEST VIRGINIA...I-79
BETWEEN MILE MARKERS 7 AND 21.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3861 8168 3856 8163 3859 8156 3858 8150
      3855 8148 3855 8135 3852 8126 3847 8097
      3834 8105 3833 8109 3848 8173 3852 8175

30

The radar

The Charleston,WV radar (KRLX), 26 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Kanawha

When
July 18, 1:30 PM EST to 2:15 PM EST
Where
Kanawha County, Sissonville to 1.8 mi WNW of Sissonville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.530, -81.630

Near Sissionville, Spring Branch Creek flooded a grocery store parking lot with 2 feet of fast moving water. In the same vicinity, the exit ramp road off the Interstate 77 was covered with 1 to 2 feet of water.

Thunderstorm Wind, Kanawha

When
July 18, 1:40 PM EST
Where
Kanawha County, (Crw) Yeager Arpt
Measured
49 kt (56 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
38.370, -81.600

The airport measured a gust to 56 mph.

Hail, Wood

When
July 18, 4:20 PM EST
Where
Wood County, 3 mi SW of Williamstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.369, -81.490

Hail, Wood

When
July 18, 4:30 PM EST
Where
Wood County, Boaz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -81.480

Hail, Wood

When
July 18, 4:30 PM EST
Where
Wood County, Williamstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.400, -81.450

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244937, 244938, 244954, 244936, 244951.